Fluconazole associated agranulocytosis and thrombocytopenia
- 546 Downloads
Case We describe a second case of fluconazole associated agranulocytosis with thrombocytopenia and recovery upon discontinuation of therapy. The patient began to have changes in white blood cells and platelets within 48 h of administration of fluconazole and began to recover with 48 h of discontinuation. This case highlights that drug-induced blood dyscrasias can occur unexpectedly as a result of treatment with a commonly used drug thought to be “safe”. Conclusion According to Naranjo’s algorithm the likelihood that our patient’s agranulocytosis and thrombocytopenia occurred as a result of therapy with fluconazole is probable, with a total of six points. We feel that the weight of the overall evidence of this evidence is strong. In particular the temporal relationship of bone marrow suppression to the initiation of fluconazole and the abatement of symptoms that rapidly reversed immediately following discontinuation.
KeywordsChronic Obstructive Pulmonary Disease Fluconazole White Blood Cell Count Sumatriptan Agranulocytosis
Conflicts of interest
There are no conflicts of interest to report.
- 1.Medscape. Bone Marrow Failure. http://emedicine.medscape.com/article/199003-overview (2 January 2013, date last accessed).
- 2.Madhuchanda K, Alokendu G. Pancytopenia. JIACM 2002;3:29–34.Google Scholar
- 3.Pfizer. Diflucan package insert. http://labeling.pfizer.com/ShowLabeling.aspx?id=575 (2 January 2013, date last accessed).
- 11.Dallal MM, Czachor JS. Aztreonam-induced myelosuppression during treatment of pseudomonas aeruginosa pneumonia. DCIP. 1991;25(6):594–7.Google Scholar
- 15.FDA. Fluconazole. http://www.FDable.com (5 October 2013, date last accessed).